Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have pulsitile tinnitus. EKG, neck MRA, neck CT normal. Had GERD and TMJ. Any suggestion?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
Hi, when I lay on my stomach and my head is propped up on my hands or a pillow, I hear a whooshing sound in my ears. Doctors I have visited call it, pulsitile tinnitus. It has been happening for a few years but it seems to be happening more frequently, sometimes it happens in the middle of the night when I am on my back and it wakes me up. I have also noticed that sometime it happens after I stretch or yawn. It seems like when I straighten my neck it improves.
I have had the following tests of everything has come back normal: Echocardiogram, EKG, Neck MRA, Neck CT, Neck CT soft tissues, hearing test, and ear pressure test. I am 32 year old female. No medical problems. I have previously been diagnosed with GERD and TMJ. I am overweight. I do not smoke or drink. I do not have high blood pressure or diabetes. Any insight you can provide into this issue or suggestions for more tests would be helpful. One doctor told me to press on my jugular vein when the sound occurs, this did not effect the sound at all.
Posted Sat, 23 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. I am assuming that the sound is synchronous to your heart beat. Has any doctor tried to listen to it with a stethoscope? Can it be heard by anyone else?

2. Pulsatile tinnitus occurs due to turbulent blood flow in certain positions of the head and neck. Get a Neck Color Doppler study done in the positions that increase the tinnitus. (this is not easily possible during MRI/CT Scanning ).

3. Does bending forward, coughing or sneezing worsen the tinnitus? Are you on any medication? Do you have any history of sinus / dental problems or any old head / neck injury? What is your exposure to occupational noise and loud music / earphones / mobile phones? Exposure to loud noise is also a leading cause for tinnitus. How severe is your tinnitus on a scale of 1 to 10? Any increased stress lately?

4. There are certain conditions that have to be ruled out:
a. Anemia (low hemoglobin which leads to increased blood flow)
b. Thyroid disorders (since you are overweight)
c. Patulous Eustachian tube (as sometimes this tinnitus occurs when you stretch or yawn)
d. Benign Intracranial Hypertension (get an eye examination done)
e. Myclonus of the ear muscles.

TMD and GERD are associated with tinnitus and hence must be treated.

5. In a way, it is good to hear that many tests are normal. This rules out any serious problem. Most medications for tinnitus are given to improve blood flow to the inner ear. This may worsen your pulsatile tinnitus. Hence a trial of medication will have to wait until all your tests are done. You may share your previous reports here.

I must emphasize that in a vast majority of cases, the exact cause of Tinnitus remains unknown. Tinnitus cannot be cured, though it may disappear on its's own or be controlled by treatment.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor